Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 52, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 12, 1996, 9:55 AM EDT for Ashe County, Watauga County, North Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 1996, 9:55 AM EDT (13:55 UTC)
- Expired
- Aug 12, 1996, 3:00 PM EDT
- In force
- 5 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Ashe County, NC, Watauga County, NC
The radar
The Roanoke radar (KFCX), 141 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 121355 FFWRNK NCC009-189-121900- BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 955 AM EDT MON AUG 12 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLOOD WARNING MAINLY FOR CREEKS AND SMALL STREAMS EFFECTIVE UNTIL 300 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST NORTH CAROLINA ...ASHE COUNTY ...WATAUGA COUNTY AT 955 AM RADAR INIDCATED NUMEROUS MODERATE TO HEAVY SHOWERS AND A FEW THUNDERSTORMS MOVING ACROSS THE NORTHWESTERN MOUNTAINS OF NORTH CAROLINA. RAINFALL AMOUNTS DURING THE LAST 12 HOURS HAVE RANGED FROM 1 TO 5 INCHES ACROSS ASHE AND WATAUGA COUNTIES. THE COUNTY WARNING POINT IN WATAUGA COUNTY REPORTED SEVERAL ROADS FLOODED AND CLOSED ALONG CREEKS AND STREAMS. IN ADDITION...THE SHERIFFS OFFICE IN ASHE COUNTY REPORTED THAT FLOODING IS JUST STARTING TO OCCUR. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES THROUGH 3 PM IN ASHE AND WATAUGA WILL LIKELY INCREASE THE FLOODING OF SMALL CREEKS AND STREAMS. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! & MTE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:52 AM EDT, 3 minutes earlier.
Area forecast discussion, Aug 12, 9:52 AM EDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 950 AM EDT MON AUG 12 1996 RECS... DISCUSSION... RAFL OF VARYING INTENSITIES CONTS ACRS NWRN 2/3RDS OF RNK CWA ATTM. PCPN IS SPOTTY EAST OF AN APPOMATTOX/DAN LINE...AND ALSO OVR FOOTHILLS AND PIEDMONT OF NW NC. HOWEVER...INDICATIONS ARE THAT THESE AREAS STILL IN LINE FOR SM GOOD PCPN IF CONVECTION TO S AND E OF CWA DOES NOT STEAL AWAY TOO MUCH MOISTURE. THE REASONS FOR THIS THINKING ARE SEVERAL. 1) H85 THTA-E/DWPTS SHOW A RELATIVE MAX TO THE SE OF CWA...W/ WIND FLOW SUCH THAT THESE HIER VALUES WL ADVECT THIS HIER MOISTURE IN HERE. 2) H7 S/WVS STILL TRACKING ARND BASE OF TROF. 3) SFC WINDS INDICATE SM UPSLOP GOING |ON. 4) SFC LOW PRES AREA STILL WORKING IT/S WAY E ALG FNTL BNDRY. NOT SURE HOW THESE FACTORS WL COME TOGETHER OVR PIEDMONT...BUT WD NOT WANT TO BACK OFF ON WRDG OF PCPN/FLOOD POTL FOR THESE AREAS. DESROSIERS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:55 PM EDT | Flash Flood Warning | RNK | Surry | 4 hr |
| Aug 12, 7:03 PM EDT | Flash Flood Warning | RNK | Surry | 4 hr |
| Aug 12, 7:35 PM EDT | Flash Flood Warning | RNK | Rockingham | 4 hr |
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.